Alert archive / Delaware / Areal Flood Warnings in 2019

Areal Flood Warning 20, NWS Philadelphia/Mount Holly

June 10, 2019Kent County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Jun 10, 2019, 6:59 PM EDT for Kent County, Delaware. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2019, 6:59 PM EDT (22:59 UTC)
Expired
Jun 10, 2019, 8:51 PM EDT
In force
112 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 39 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS41 KPHI 102259
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
659 PM EDT Mon Jun 10 2019

DEC001-110300-
/O.NEW.KPHI.FA.W.0020.190610T2259Z-190611T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-
659 PM EDT Mon Jun 10 2019

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for Urban Areas and Small Streams in...
  Central Kent County in central Delaware...

* Until 1100 PM EDT.

* At 658 PM EDT, Doppler radar and automated rain gauges indicated 
  that another round of heavy rain was moving over the area. The 
  heavy rain will cause flooding. One to two inches of rain have 
  already fallen this afternoon and evening. Some areas are 
  approaching three inches of rain for the day. 

* Some locations that could experience flooding include...
  Dover, Smyrna, Camden, Cheswold, Bowers, Woodside, Viola, Rising
  Sun-Lebanon, Rising Sun, Hazlettville, Dover Base Housing, Dover
  Speedway, Wyoming, Magnolia, Little Creek, Leipsic, Rodney Village,
  Kent Acres, Highland Acres and Woodside East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3904 7564 3927 7565 3932 7543 3929 7540
      3906 7537

$$

PO
1 follow-up statement
131 
WGUS81 KPHI 110051
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
851 PM EDT Mon Jun 10 2019

DEC001-110101-
/O.CAN.KPHI.FA.W.0020.000000T0000Z-190611T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-
851 PM EDT Mon Jun 10 2019

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN
CANCELLED FOR CENTRAL KENT COUNTY...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3904 7564 3927 7565 3932 7543 3929 7540
      3906 7537

$$

PO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 3:42 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 3:42 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
342 PM EDT Mon Jun 10 2019

.SYNOPSIS...
A frontal system will bring a continued risk of rain showers through
tonight. Following a cold frontal passage early Tuesday, high
pressure will build in for Wednesday and Thursday. A complex low
pressure system will likely bring unsettled weather to the area
Wednesday night into Thursday. High pressure is expected to follow
for Friday and Saturday. Another cold front may approach later in
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An upper-level trough will arrive into the Northeast and northern
Mid-Atlantic regions late tonight. This trough is forecast to take
on some negative tilt as the southern end of it glances the northern
Mid-Atlantic. The northward progression of a surface warm front has
been slow today with east-northeast or northeast surface winds
lingering longer from along and west of the I-95 corridor. As the
flow lessens into the evening the warm sector will penetrate farther
to the north. This is already evident as of 3 PM with dew points
rising into the mid and upper 60s for many areas west of I-95. The
weak low-level flow and presence of low clouds and showers has kept
the warmest air above the marine layer for much of the area, however
this continues to erode from the south. This has all resulted in a
challenging temperature forecast, although this should tend to even
out this evening.

A plume of precipitable water around 2 inches is across our region
ahead of a cold front. The front itself is not expected to cross our
region until the wee hours of Tuesday morning. A ribbon of increased
ascent tied to near the cold front should result in a band or broken
band of showers, some of which will produce moderate to locally
heavy rain given the available moisture. Well ahead of this though
are showers with renewed development from the south as instability
is building around the southern zones. The question though is how
much thunder occurs. Some thunder is expected late this afternoon
and early evening especially near the Philadelphia metro area
southward, which is closest to the true warm sector and also where
differential heating should assist in convective development. As of
19z/3pm, MLCAPE near and south/east of Philadelphia is around 1000
J/KG however there is not much shear. As a result, severe
thunderstorms are not expected with locally tropical downpours the
main threat. Many of the convective elements however may not produce
much in the way of lightning especially if more low-topped and also
given a greater depth to the warm air. Did keep isolated thunder in
through much of the night prior to the cold front moving through.
There will continue to be the potential for pockets of heavy rain
prior to the cold frontal passage, and this could result in
localized flooding. Since it does look localized and the rainfall so
far has not been all that impressive, we held off on a flash flood
watch.

As for the low temperatures, we used mostly a MOS/continuity blend
and then blended in the LAMP guidance to the hourly temperatures
into this evening to help with trends.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The axis of a sharp upper-level trough is forecast to lift to our
northeast Tuesday morning, with a cold front off our coast to the
start the day. Some showers linger early especially closer to the
coast, then quick clearing should occur from west to east as much
drier air (dew points dropping into the 40s) advects into the area.

The combination of a tightened pressure gradient along with cold air
advection will result in deeper mixing. The forecast soundings
overall show peak wind gusts to around 30 mph, and the strongest
winds may occur through the early afternoon hours. After midday, the
flow is forecast to weaken some as surface high pressure starts to
arrive from the west and southwest allowing the pressure gradient to
start relaxing. While there could be some cold air advection cumulus
in the morning after the mid to high clouds clear, they should not
last long as the forecast soundings show quite a bit of dry air
moving into the area.

As for the high temperatures, utilized a multi-model blend with
continuity.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview...

The weather pattern for the middle and latter part of this week will
be characterized by expansive West Coast ridging and an unseasonably
strong, deep trough digging into the Great Lakes. Looking at some
upper air charts for Thursday into Friday, it is a pattern far more
favorable for wintertime theatrics than summer heat. The Great Lakes
trough is especially impressive, with H5 heights tumbling towards -3
SD. With a robust shortwave moving through the broader trough and a
moisture rich disturbance coming out of the Southeast, along with a
Greenland block (-NAO), it is tempting to imagine such an evolution
with some cold season baroclinicity in place. As it is, we're in
June, so we can stop that analogy from getting any further. However,
we will still have to deal with the effects of both the wave of low
pressure moving up out of the South as well as the northern stream
system to our northwest. These two systems may eventually phase, but
that would occur to our north. As discussed below, there are several
outcomes on the table for how this will impact our sensible weather
towards Thursday.

By the end of the work week and the weekend, the flow over the
eastern two thirds of the country becomes more zonal. High pressure
looks to build in for Friday and Saturday, both of which are likely
to be dry and pleasant days. There is good model agreement on a
frontal system moving into the Great Lakes towards the end of the
weekend, but differences on timing regarding when the cold front
will arrive here with an associated shower and storm risk. With a
continued +PNA and related tendency for West Coast ridging, we will
not come by any excessive deep summer heat through this forecast
period, though temperatures next weekend at least look seasonably
warm.

Dailies...

Tuesday night-Wednesday... High pressure moving overhead will yield
dry conditions. 850mb temperatures look a few degrees below average,
so Wednesday will not be especially warm, but clear skies and low
dew points will support warming into the 70s, cooler at the coast
with easterly synoptic flow.

Wednesday night-Thursday night... A tricky forecast here as we have
two systems to watch as described above. The main question is how
much and how soon will the approaching trough and frontal system to
the northwest interact with the wave of low pressure coming up the
coast out of the Southeast. Should this interaction occur relatively
early, such as on the 10.12z GFS, we could see an enhancement in
rainfall over part of the area late Wednesday night and into
Thursday. Should these systems remain separate for longer, our area
could also end up in the dry slot between them, as indicated by the
10.12z GEM. This would yield just light showers on Thursday. Yet
another possibility, favored by the last couple of NAM runs, is that
the southern wave alone could track far enough west to provide a
period of heavy rain to the area Wednesday night and early Thursday.
The latest EC is something of a cross between the NAM and GFS
solutions, but like those two models is more bullish on heavy
rainfall somewhere over the area. Suffice to say, there is low
confidence in rainfall totals. Should one of the heavier rain
scenarios come to pass, there are indications for a maximum stripe
of around 1.5 inches of rain. The southern stream system looks
progressive enough to prevent much more than that, but we would have
to watch for at least localized flooding concerns should that much
rain come in short order. Even if we do get heavier rain, most of
the steady rain should end in the morning from south to north, and
much of the afternoon may be mostly dry or featuring only lighter
showers.

One further complication comes later in the day on Thursday. Behind
the coastal wave of low pressure, winds turn southerly, and warmer
air will be advected into at least southern portions of the region.
Should sufficient surface heating occur, given plenty of moisture
and good shear ahead of the approaching cold front from the Great
Lakes low to the west, there would be a chance of afternoon showers
and thunderstorms, with a conditional risk of strong storms given
the shear profiles. However, at this point it seems rather doubtful
that we will warm up enough for anything too significant. Something
to watch though as it gets a little closer. Finally, on Thursday
night, as the low to the northwest pulls away and possibly phases
with the southern stream wave, winds could become rather gusty as
the pressure gradient tightens.

Friday-Saturday... High pressure centered to our south should keep
both of these days dry. The upper trough will be lifting northward
by Friday, but temperatures aloft remain fairly cool so highs should
remain mostly in the 70s. Gusty winds are likely to continue at
least through the morning with gradual abatement later in the day.
By Saturday, increasing WAA on a southwesterly flow should get most
places back into the 80s.

Saturday night-Monday... A frontal system will likely approach at
some point during this time, but as mentioned model agreement is
quite poor on the timing of this, both model-to-model and from run-
to-run of the same model. A shower risk could exist as early as
Saturday night especially to the west, with probably a better chance
for Sunday. This will be entirely contingent on frontal timing,
however, which may not come into clear focus for another day or two.
It is also possible this front could stall nearby, which would keep
a shower risk into Monday. Temperatures should run near average, but
this too will depend on frontal placement and timing.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...MVFR ceilings from PHL south and eastward
may improve to marginal VFR; IFR ceilings north and west of PHL may
improve to MVFR for a time. Showers and even a thunderstorm will
lower the visibility at times. The coverage of thunder is expected
to be low, therefore a mention was not included in the TAFs. East-
northeast winds 10 knots or less, becoming southeast or south
especially from the PHL area south and east.

Tonight...MVFR to IFR with some showers and possible thunderstorms;
a round this evening then another round overnight with a cold front.
Southeast to south winds 5-10 knots, then becoming west to northwest
toward daybreak and increasing to 10-15 knots.

Tuesday...Any lingering MVFR and showers end early, then VFR with
clouds clearing out. Northwest winds 12-18 knots with gusts to
around 25 knots.

Outlook...

Tuesday night-Wednesday... VFR. Light northerly winds Tuesday night
turning east-southeasterly on Wednesday at 5 to 10 kt.

Wednesday night-Thursday... Sub-VFR conditions are likely with areas
of rain. Easterly winds around 10 kt Wednesday night becoming more
variable on Thursday.

Thursday night-Friday... Lingering showers possible early Thursday
night but the trend will be for drying out and VFR conditions
developing. Westerly winds developing with gusts to 20 kt possible.

Friday night-Saturday... VFR. Southwest wind around 10 kt.

Saturday night-Sunday... Areas of sub-VFR possible with scattered
showers and thunderstorms. Low confidence.

&&

.MARINE...
A cold front will arrive overnight and shift offshore early Tuesday
morning. Southeast to south winds ahead of the front will gust to 20
knots at times into the overnight, then a shift to the west and
northwest occurs toward daybreak. Deeper mixing occurring on Tuesday
will result in northwesterly wind gusts to 25-30 knots, and these
may become more tied to nearshore in the afternoon. As a result,
extended the Small Craft Advisory through 17z/1pm Tuesday for the
Atlantic coastal waters. Issued a Small Craft Advisory for Delaware
Bay from 10z/6am through 17z/1pm. The advisory may need to be
extended if the 25+ knot gusts linger longer. Showers and some
thunder through early Tuesday morning until a cold front clears the
area.

Outlook...

Tuesday night-Wednesday... Sub-SCA conditions expected. Seas 1 to 3
ft.

Wednesday night-Thursday night... Initially sub-SCA Wednesday night,
but SCA conditions possible after midnight with seas building to
near 5 ft and east-southeast winds gusting to near 25 kt. Continued
SCA conditions likely Thursday into Thursday night with 4 to 6 ft
seas.

Friday-Saturday... SCA conditions may continue into Friday morning
due to westerly winds gusting near 25 kt. The trend should be for
diminishing winds and seas with sub-SCA conditions developing later
Friday and into Saturday.

Rip Currents...

A moderate risk for the development of dangerous rip currents
continues through this evening, due to elevated seas however surface
winds are turning more southeast to south. For Tuesday, a gusty
offshore wind and some lowering of the waves is anticipated to
result in a low risk of rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 1 PM EDT Tuesday for ANZ450>455.
     Small Craft Advisory from 6 AM to 1 PM EDT Tuesday for ANZ430-
     431.

&&

Synopsis...O'Brien
Near Term...Gorse
Short Term...Gorse
Long Term...O'Brien
Aviation...Gorse/O'Brien
Marine...Gorse/O'Brien
Hazardous weather outlook, Jun 10, 3:47 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Mon Jun 10 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-112000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Downpours at times this afternoon and tonight could be heavy enough
to result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-112000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
347 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents.

Downpours at times late this afternoon and tonight could be heavy
enough to result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-112000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Mon Jun 10 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 3:05 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT Mon Jun 10 2019

MDZ008-101945-
Cecil-
305 PM EDT Mon Jun 10 2019

...A SHOWER WILL AFFECT CECIL COUNTY...

At 304 PM EDT, a shower was located over Aberdeen Proving Ground,
moving northeast at 25 mph. A few rumbles of thunder are possible
with the activity.

Locations impacted include...
Elkton, Calvert, North East, Rising Sun, Charlestown, Cecilton,
Warwick, Zion, Blake, Barksdale, Bohemias Mills, West Nottingham,
Octoraro, Brantwood, Fair Hill, Glen Westover, Bay View, Lombard,
Richardsmere and Woodlawn.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3972 7623 3972 7579 3938 7577 3938 7583
      3936 7589 3938 7597 3937 7599 3938 7604
      3938 7605 3943 7600 3946 7601 3952 7598
      3955 7603 3955 7608
TIME...MOT...LOC 1904Z 220DEG 22KT 3944 7610

PO
Special weather statement, Jun 10, 3:55 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT Mon Jun 10 2019

DEZ001-MDZ008-012-PAZ101-102-102100-
New Castle-Cecil-Kent MD-Western Chester-Eastern Chester-
Including the cities of Wilmington, Elkton, Chestertown,
Honey Brook, Oxford, West Chester, and Kennett Square
355 PM EDT Mon Jun 10 2019

Scattered showers and a few thunderstorms will affect northeast
Maryland, northern Delaware and southeast Pennsylvania through 500
PM. You can expect downpours at times which cause water to pond on
roadways. Make sure to drive at a reduced speed when you encounter
the rains. Go indoors when threatening weather approaches.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:09 PM EDTRip Current StatementPHISussex14 hr
Jun 10, 5:24 PM EDTAreal Flood AdvisoryPHINew Castle3 hr
Jun 10, 6:02 PM EDTAreal Flood AdvisoryPHIKent, Sussex2 hr
Jun 10, 6:44 PM EDTAreal Flood WarningPHINew Castle2 hr
Jun 10, 7:36 PM EDTAreal Flood AdvisoryPHINew Castle114 min

Nearby

Areal Flood Warnings in Delaware, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.